Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Purpura/Petachiae?

Hi, I've been getting weird rashes that seem to be like petachiae. Here's an image of the most recent rash:

http://bit.ly/mUUNe7

I think I've had these rashes for some time. They do not blanch under pressure, and usually fade within a couple of days. As you can see they don't really cover much of my leg. I have a number of autoimmune conditions (Crohn's Disease, Ankylosing Spondylitis) for which I take Humira and get blood tests every 6 months, including a CBC. I've never had it come up abnormal. If anything before I started Humira, my platelets were too high. Ever since starting the drug, everything comes back normal. The problem is that, most of the time, by the time I can get an appointment the rashes disappear. They don't usually reappear for several months - though recently they have appeared more regularly.  

My rheumatologist doesn't seem all that concerned about the rashes. He says that they aren't purpura (I haven't asked about petachiae, but I'm assuming that he'd say something if he suspected anything). I'm concerned obviously about leukemia (mostly b/c of the possibility that petachiae can signal leukemia - though I'd think that 1) the petachiae would be more widespread and 2) it would linger longer than 2-3 days and 3) something would have come up in the blood tests). Probably more likely is that it is something related to my other autoimmune conditions. I don't have any other symptoms of low platelets, and the rashes don't really bother me all that much.

Any thoughts?
1 Responses
1760307 tn?1313521269
MEDICAL PROFESSIONAL

Dear Tharmas,

Thank you for posting the query and the picture.

You have provided good description about your health condition. I appreciate it.

The main difference between petechia & purpura, is the size of the lesion. Petechia are less than 3 mm & purpura are 3-10mm in size .They both don't blanch and appear as purple or red colored lesion.

These lesions could be just considered as a benign lesion which may come and go because of pressure in the body. Malignancy is a rare possibility.

Since these lesions come and go and your platelet count is within normal range, I don't think, there is a reason to worry about leukemia as possibility. In case of malignancy, these would not disappear so quickly.

There is one more condition called Henoch-Schonlein purpura (HSP) in which one gets to see palpable purpuric (vasculitis-inflammation of blood vessels) lesions along with abdominal pain, involvement of kidney (hematuria) and joint pain(arthritis).This is also a immune related problem.

As far as the Tablet HUMIRA ( Adalimumab) is concerned, it can cause skin rashes too & can lead to bruising or bleeding very easily and this could be a possible reason for your rashes.

I would advise you to consult a competent Dermatologist and get a skin biopsy done to rule out Vasculitis. You can even get a peripheral smear done to rule out Leukemia. This would be just to clear your doubts.

Hope that this information helps and hope that you will get better soon.

Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.

Best Regards
Dr. Bharat Chawda
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions